Vermont, 2004

Flood in Vermont, August 12, 2004

August 12, 2004 · NWS BTV · 1 event in 1 county or zone

A frontal boundary from northern Vermont southwest across eastern New York resulted in showers and thunderstorms with very heavy rainfall. Across Washington county a few roads were flooded due to the heavy rainfall.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A frontal boundary from northern Vermont southwest across eastern New York resulted in showers and thunderstorms with very heavy rainfall. Across Washington county a few roads were flooded due to the heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 12, 3:20 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 12, 3:20 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
420 PM EDT THU AUG 12 2004

.SHORT TERM (TNGT-SAT)...
SGFNT RAFL EVENT UNFOLDING ACRS FA THRU FRI EVNG AS HVY RA ASSOCD
WITH FNTL BNDRY AFFECTS PARTS OF FA THRU TNGT THEN REMNANTS OF
BONNIE BRINGS MORE HVY RA TO THE RGN FRI.  HOISTED FLOOD WATCHES
FOR ALL FA EXCEPT ST LAW VLY.

SFC CDFNT ALG SPINE OF GREEN MTNS IS SERVING AS A FOCUS FOR SHWRS
AND TSTMS AS STG LOW LVL MSTR CONVERGENCE ACTS ON HI PWAT AIRMASS.
GFS HAS A GOOD HANDLE ON AREA OF CONVERGENCE WITH FNT AND INDICATES
THAT FNT AND LOW LVL CONVERGENCE WL MOV BACK WWD ACRS NNY TNGT
SHIFTING HVY RAFL THREAT TO THE W.

MDLS IN PRETTY GOOD AGREEMENT LIFTING REMNANTS OF BONNIE ACRS MID
ATL RGN FRI AND ACRS FA FRI EVNG.  OFFICIAL TRACK BRINGS IT VRY
CLOSE TO BTV.  BASED ON THIS TRACK...HEAVIEST RAFL WOULD BE ACRS
WRN VT AND ADRNDCKS.  GFS ACTUALLY TRACKS LOW FURTHER S AND E AND
TARGETS SRN AND ERN VT WITH HEAVIEST RAFL.  THE COMBINATION OF CRNT
RAFL ASSOCD WITH FNTL BNDRY AND REMNANTS BONNIE DURG FRI WL LKLY
RESULT IN WDSPRD RAFL AMTS OF 1-3 THRU FRI NGT WITH LOCALLY 4-5
PSBL IN AREAS THAT RECEIVE HEAVIEST RA THRU TNGT.  BASED ON THIS
POTENTIAL RAFL WE ISSUED FLOOD WATCH FOR ALL BUT ST LAW VLY THRU
FRI NGT.  LEFT ST LAW VLY OUT AS IT APPEARS THIS AREA WL BE WEST OF
HEAVIEST RAFL AND FFG NUMBERS ARE QUITE HI IN THE RGN.

LINGERING RA LKLY FRI EVNG THEN AS LOW MOVS N OF FA SFC CDFNT SWINGS
THRU WITH DRIER AIR MOVG IN SO EXPECT RAIN TO TAPER OFF BY
MIDNIGHT.

SAT LOOKS DRY AS WEAK HI PRES BUILDS IN FROM THE WEST.  SOME CLDS IN
NW FLOW MAY LINGER DURG THE MRNG ACRS N VT MTNS...OTRW PTSUNNY CONDS
WITH TMPS 3-5 DGRS BLO NORMAL.
&&

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
HYDRO CONCERNS CONTINUE THROUGH THE REMAINDER OF THE WEEKEND AS
LATEST NHC TRACK GUIDANCE TAKE THE REMNANTS OF HURRICANE CHARLIE
DIRECTLY ACROSS FCST AREA LATE SAT NT INTO SUN/SUN NT. IF TRACK IS
CORRECT...AFOREMENTIONED ANTECEDENT RAINFALL COMBINED WITH
ADDITIONAL 1-3 INCH TOTALS FROM CHARLIE COULD PRESENT FURTHER
HYDROLOGICAL CONCERNS...WITH MAINSTEM RIVER FLOODING A REAL THREAT.
AFTERWARDS...SENSIBLE WX REGIME QUIETS CONSIDERABLY AS BROAD GREAT
LAKES HIGH PRESSURE BUILDS ACROSS NORTHEASTERN STATES...ALONG WITH
DRY AND SEASONABLY WARM CONDS LATER MONDAY INTO TUESDAY.
&&

.AVIATION...
UNSETTLED PATTERN ACROSS AREA DURING NEXT 24 HRS WITH WIDESPREAD
MVFR/IFR CEIL/VIS IN SCT/NUMEROUS SHRAS/TSRAS. WITH FRONTAL BNDRY
AND CONVECTION IN VICINITY...WIND FIELD FCSTS WILL BE DIFFICULT AT
BEST...BUT GENERAL TREND IS FOR N TO NE FLOW PERISTING OVRNT ACROSS
N NY AND S TO SE FLOW FROM KBTV SOUTH AND EAST.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLOOD WATCH TNGT THRU FRI NGT FOR VTZ001>012-016>019.
NY...FLOOD WATCH TNGT THRU FRI NGT FOR NYZ029>031-034-035.
&&

SHORT TERM...KJC
LONG TERM/AVIATION...JMG
Hazardous weather outlook, Aug 12, 8:29 AM EST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
929 AM EDT THU AUG 12 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-131327-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
929 AM EDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS
WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY:

SOME LOCALLY HEAVY RAIN IS POSSIBLE TODAY AND TONIGHT IN SHOWERS AND
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:

THE REMNANTS OF TROPICAL STORM BONNIE WILL MOVE NORTH FROM THE MID
ATLANTIC STATES ON FRIDAY AND BRING PERIODS OF HEAVY RAIN TO THE
REGION DURING THE DAY ON FRIDAY.  THE REMNANTS OF TROPICAL STORM
CHARLEY COULD BRING SOME MORE RAIN TO THE REGION LATE SATURDAY NIGHT
AND SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 12, 12:53 PM EST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
153 PM EDT THU AUG 12 2004

VTZ003-004-006>008-121845-
ORLEANS-LAMOILLE-CALEDONIA-WASHINGTON-ESSEX-

AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ELMORE VERMONT...MOVING NORTHEAST AT AROUND
25 MPH.

THE THUNDERSTORM WILL BE NEAR GREENSBORO...EAST HARDWICK BY 210 PM...
NEAR GLOVER BY 230 PM...AND NEAR BARTON AND WEST GLOVER BY 240 PM.

THIS THUNDERSTORM IS PRODUCING DEADLY LIGHTNING AND VERY HEAVY
RAINFALL. WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THIS STORM AS
WELL. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE WHEN
THUNDERSTORMS APPROACH.

MURRAY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Washington

When
August 12, 4:30 PM EST to 8:00 PM EST
Where
Washington forecast zone
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2004Every state in 2004This day in weather historyWarnings in Vermont, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419422.